|Home | About | Journals | Submit | Contact Us | Français|
Correspondence to: Arun Srivatsa, MD, Strong Memorial Hospital/University of Rochester, Medical Center, Division of Gastroenterology & Hepatology, Department of Internal Medicine, 601 Elmwood Avenue Box 646, Rochester, NY 14642, United States. ude.retsehcor.cmru@astavirs_nura
Telephone: +1-585-3304462 Fax: +1-585-2761911
We describe an 80-year-old woman with atrial fibrillation, anti-coagulated with warfarin, who on two separate occasions developed black tarry stools and an elevated international normalized ratio (INR) after eating a pound of Black Licorice. During her most recent episode, her hematocrit was 14 (baseline 34) and her INR was 5.5 (baseline 2.1). She was advised to restrict licorice consumption, and a follow-up INR two weeks later was 1.2. Black Licorice is derived from the root of the plant, Glycyrrhiza glabra. The components of its extract inhibit the P450 system enzymes that metabolize Warfarin, inhibit thrombin, and prolong fibrinogen clotting times. Hence, the anti-thrombotic activity and inhibition of warfarin metabolism might synergistically amplify anti-coagulation. The presence of Black Licorice in the stool can also mimic melena and confound its clinical presentation. Health care providers should caution patients who are at risk for bleeding or on warfarin to avoid black licorice due to an elevated risk of gastrointestinal bleeding.
Black licorice has been investigated for its anti-thrombotic, antioxidant, anti-inflammatory, and mineralocorticoid inducing properties. As a common food additive, licorice has also been implicated in interacting with a number of medications, including digoxin, thiazides, and spironolactone. Although there have been in vitro studies that support the theoretical interactions between black licorice and warfarin[2-4], there has been no evidence that this interaction is clinically significant. In this report, we describe a patient on warfarin with black tarry stools and an elevated international normalized ratio (INR) after eating a pound of black licorice.
An 80-year-old woman with atrial fibrillation who was anti-coagulated with warfarin, presented with dizziness and syncope to the emergency room. She had been taking 1 mg of warfarin daily, and she had maintained a therapeutic INR, checked weekly for years. She had eaten a pound of black licorice four days prior to presentation, and had developed black tarry stools. Attributing the color of stool to the licorice, she did not seek medical attention. There was no hematemesis or abdominal pain. She was hypotensive and tachycardic, with a hematocrit of 14 (baseline 34) and INR of 5.5 (baseline 12 d prior was 2.1). The patient had a similar episode related to black licorice ingestion in 2004, when she was admitted with black stools, weakness, and with an INR of 9.1 and hematocrit of 16. During her current hospital course, she received fresh frozen plasma, packed red blood cells, and underwent an upper endoscopy. A prepyloric gastric ulcer with a visible vessel at the base was seen and two endoclips (Resolution Clips, Boston Scientific, Natick, MA) were placed with excellent hemostasis. She had an uneventful hospital course and was discharged with a stable hematocrit and therapeutic INR. She was advised to avoid black licorice. A follow-up INR two weeks later was 1.2.
Black licorice, derived from the root of the Glycyrrhiza glabra plant, has been used throughout history as a folk remedy for various maladies, and as an ingredient in foods. Studies of licorice have demonstrated properties that can theoretically potentiate anticoagulants. An isoflavan derived from licorice extract, gliabridin, has been found to inhibit certain enzymes in the P450 system that are critical for warfarin metabolism and, therefore, might lead to an increased INR. Glycyrrhizin, an anti-inflammatory compound isolated from licorice, might prolong thrombin and fibrinogen clotting times, and a 3-arylcoumarin derivative of licorice, GU-7, has demonstrated antiplatelet activity. Therefore, the anti-thrombotic and anti-platelet activity, as well as inhibition of warfarin metabolism, might synergistically amplify anti-coagulation, potentiating or precipitating gastrointestinal (GI) bleeding in patients on warfarin.
Paradoxically, licorice root has been efficacious in treating peptic ulcers in some studies[5,6], and is thought to have a protective effect on gastric mucosa[1,7]. However, there has been one clinical case of hemorrhagic gastritis in a child due to excessive licorice consumption over two years, indicating a possible dose-response effect on the gastric mucosa. In our index case, any anti-ulcer activity by licorice was probably overshadowed by the interaction with warfarin, resulting in GI bleeding.
In summary, there have been in vitro studies that have clearly shown the theoretical potentiation of anti-coagulation by licorice. This is the first case to provide clinical evidence that the interaction of black licorice and warfarin might cause significant GI bleeding, despite its putative mucosal protective effects. Also, the presence of black licorice in stool can mimic melena and confound its presentation. Therefore, healthcare providers should caution patients who are at risk for bleeding, or on warfarin, to avoid black licorice. In addition, in patients who present with a supratherapeutic INR, careful history should be elicited for possible licorice use.
Peer reviewer: Philip Abraham, Professor, Consultant Gastroenterologist & Hepatologist, P. D. Hinduja National Hospital & Medical Research Centre, Veer Savarkar Marg, Mahim, Mumbai 400 016, India
S- Editor Li LF L- Editor Stewart GJ E- Editor Lin YP